Alabama, 2006Tornado in Alabama, September 22, 2006
September 22, 2006 · NWS BMX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 22, 2:15 PM CST, 3 hours 25 minutes earlier.
Area forecast discussion, Sep 22, 2:15 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT FRI SEP 22 2006
CORRECTED THE EXPIRATION TIME OF THE LAKE WIND ADVISORY.
.DISCUSSION...
IT HAS TURNED INTO A BUSY AFTERNOON ROUND HERE. TEMPERATURES
SOARED INTO THE LOW 90S RESULTING IN VERY UNSTABLE CONDITIONS
ACROSS A LARGE PORTION OF NORTHERN AND CENTRAL ALABAMA...INCLUDING
CAPES UP TO 4000 J/KG. IN ADDITION...EFFECTIVE SHEAR UP TO 40
KNOTS AND A NORTHWEST TO SOUTHEAST ORIENTED WARM FRONT HAVE
RESULTED IN SOME STRONG TO SEVERE THUNDERSTORMS. A TORNADO WATCH
REMAINS IN EFFECT THROUGH 7 PM AND SEVERAL STORMS HAVE SHOWN
RESPECTABLE ROTATION SIGNATURES.
BOTH THE COVERAGE AND INTENSITY OF THUNDERSTORMS SHOULD DECREASE
AFTER SUNSET ALTHOUGH A FEW SHOWERS MAY LINGER OVERNIGHT. LOWS
SHOULD BOTTOM OUT AROUND THE 70 DEGREE MARK. WITH LIGHT SOUTHERLY
FLOW. PRECIPITABLE WATER SHOULD BE IN EXCESS OF TWO INCHES AREA
WIDE BY MORNING.
CONFIDENCE IS LOW AS TO EXACTLY WHAT WILL HAPPEN TOMORROW. UNLIKE
TODAY...THERE WILL BE NO SURFACE FEATURE TO FOCUS LIFT...THUS WILL
GO WITH A PRETTY UNIFORM CHANCE OF RAIN...AROUND 50 PERCENT. ANY
LINGERING OUTFLOW BOUNDARIES MAY HELP TO FOCUS THE INITIAL
ACTIVITY...BUT ITS WAY TOO SOON TO MAKE THAT CALL.
ADDITIONALLY...HEIGHTS ACTUALLY RISE SLIGHTLY TOMORROW...WHICH
SUGGESTS THE POTENTIAL FOR TEMPERATURES AS WARM OR WARMER THAN
TODAY. FURTHER COMPLICATING MATTERS WILL BE LOW CLOUDS THAT ARE
EXPECTED TOMORROW...AROUND 4000 FEET. PERHAPS THE TEN THOUSAND
DOLLAR QUESTION IS HOW SOON THESE CLOUDS WILL BURN OFF....WHICH
WILL HAVE A DIRECT INFLUENCE ON THE AFTERNOON HIGHS...AS WELL AS
THE TIME THE FIRST THUNDERSTORMS DEVELOP. TEMPERATURES WILL BE KEY
TOMORROW AS FAR AS CONVECTION GOES. AT THIS TIME...EXPECTING
STRATUS TO BURN OFF BETWEEN 10 AND 11 AM FOLLOWED BY A QUICK WARMUP
INTO THE UPPER 80S...AND SCATTERED THUNDERSTORMS BY 2 PM. AS FAR
AS SEVERITY...NOT EXPECTING THE DYNAMICS TO BE IN PLACE
TOMORROW...BUT AGAIN...THE KEY WILL BE HEATING. NOT EXPECTING ANY
WIDESPREAD SEVERE STORMS...UNLESS TEMPERATURES GET OUT OF HAND.
SATURDAY NIGHT INTO SUNDAY...A STRONG COLD FRONT WILL APPROACH
FROM THE WEST. AMPLE MOISTURE WILL STILL BE IN PLACE AND SOME
CLEARING MAY RESULT IN DESTABILIZATION AHEAD OF THE FRONT. THE
FRONT SHOULD APPROACH TUSCALOOSA BY 11 AM...BIRMINGHAM SHORTLY
AFTER NOON...ANNISTON AND MONTGOMERY BY 3 PM...AND EXIT OUR AREA
BY 6 PM. RAIN AND THUNDERSTORMS SHOULD DEVELOP DURING THE MID
MORNING HOURS AND CONTINUE THROUGH FRONTAL PASSAGE. SOME STORMS
MAY BE SEVERE...WITH THE BEST CHANCE OF SEVERE STORMS JUST AHEAD
OF OR RIGHT ALONG THE FRONT. A FAVORABLY POSITIONED UPPER LEVEL
JET WILL ONLY ENHANCE THE THREAT FOR SEVERE STORMS. STRONG WINDS
LOOK LIKE THE MOST LIKELY FORM OF SEVERE ACTIVITY...ALTHOUGH BRIEF
TORNADOES CAN ALWAYS SPIN UP IN ASSOCIATION WITH ANY STRONG
THUNDERSTORMS ALONG THE FRONT.
MONDAY...THE TROUGH AXIS WILL SLOWLY SHIFT ACROSS CENTRAL
ALABAMA...MARKING THE ONSET OF CLEARER...COOLER DRY CONDITIONS...MUCH
LIKE WE EXPERIENCED LAST TUESDAY AND WEDNESDAY. THE NEXT FRONT IN
THIS ACTIVE WEATHER PATTERN IS POISED TO AFFECT CENTRAL ALABAMA ON
THURSDAY. WILL HAVE TO WATCH THIS ONE CLOSELY...BUT WILL FOCUS ON
THE MORE PRESSING ISSUES THROUGH THE WEEKEND.
12/SIRMON
&&
.AVIATION...18Z TAF DISCUSSION.
GUSTY SURFACE WINDS EXISTS AT MOST REPORTING LOCATIONS AS THE
BOUNDARY LAYER HAS MIXED. THEREFORE...WINDS WILL HAVE A SOUTHERLY
COMPONENT AT ALL TERMINALS SHORTLY AND WINDS ARE A BIT MORE UNIFORM
THROUGH A FEW THOUSAND FEET. THE WARM FRONT HAS PUSHED NORTH OF ALL
LOCATIONS EXCEPT ANB...WITH CUMULUS FIELD LIFTING TO VFR LEVELS.
WILL PLUG IN A FEW MVFR CEILINGS ACROSS THE AREA THIS AFTERNOON WITH
VCTS. WINDS REMAIN SOUTHERLY AFTER 00Z BETWEEN 5 AND 10 KNOTS.
INSTALLED MVFR CEILINGS AFTER 06Z LIFTING TO VFR BY AROUND 15Z. A
FEW STRONG STORMS ARE POSSIBLE WITH HIGHER GUST OF WIND THIS
AFTERNOON AND THIS EVENING BUT WILL BE LIMITED IN TEMPORAL SCALE AT
ANY TERMINAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 68 88 71 78 / 40 50 40 70
ANNISTON 67 86 71 80 / 40 50 40 70
BIRMINGHAM 72 88 72 79 / 40 50 50 70
TUSCALOOSA 71 90 72 83 / 30 40 50 70
CALERA 71 88 71 80 / 40 50 40 70
AUBURN 69 88 70 82 / 30 30 20 70
MONTGOMERY 71 90 73 87 / 50 40 30 70
TROY 70 89 72 84 / 30 40 20 70
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...A TORNAOD WATCH IS IN EFFECT UNTIL 7 PM TODAY FOR THE
FOLLOWING COUNTIES: BLOUNT...SHELBY...WALKER...COOSA
ST. CLAIR...JEFFERSON...TALLADEGA...CALHOUN...CLAY
TALLAPOOSA...MARION...WINSTON...FAYETTE AND LAMAR.
A LAKE WIND ADVISORY IN IN EFFECT UNTIL 6 PM TODAY FOR THE
FOLLOWING COUNTIES:
MARION...LAMAR...FAYETTE...WINSTON...WALKER...BLOUNT...ETOWAH
CALHOUN...CHEROKEE...PICKENS...TUSCALOOSA...JEFFERSON...SHELBY ST.
CLAIR...TALLADEGA...SUMTER...GREENE...HALE...PERRY...BIBB AND
MARENGO.
&&
07/07/07
Hazardous weather outlook, Sep 22, 1:31 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT FRI SEP 22 2006
ALZ011>015-017>050-231130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
231 PM CDT FRI SEP 22 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
AS A WARM FRONT MOVES NORTHWARD THROUGH THIS EVENING...A FEW ROTATING
STORMS ARE POSSIBLE WITH THE POTENTIAL OF PRODUCING TORNADOES. THE
GREATEST THREAT FOR TORNADOES WILL BE NORTH OF A LINE FROM
ALEXANDER CITY...TO BIRMINGHAM...TO SULLIGENT. THIS INCLUDES THE
TUSCALOOSA...BIRMINGHAM...AND ANNISTON METRO AREAS. THE STORMS WILL
BEGIN LOSING THEIR INTENSITY AFTER DARK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY...
MAINLY IN THE THE AFTERNOON AND EVENING...ACROSS ALL OF CENTRAL
ALABAMA.
A BETTER CHANCE OF STRONG THUNDERSTORMS...INCLUDING A SMALL THREAT
OF SEVERE THUNDERSTORMS...WILL COME ON SUNDAY...STARTING AROUND 8 AM
IN THE NORTHWEST AND LASTING UNTIL AROUND 8 PM IN THE SOUTHEAST.
THESE STORMS ARE EXPECTED TO COME IN THE FORM OF A SQUALL LINE...
WITH WIND GUSTS OVER 55 MPH BEING THE PRIMARY THREAT.
NO ADDITIONAL HAZARDS ARE EXPECTED AFTER SUNDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED DUE TO SEVERE THUNDERSTORMS ON SUNDAY.
75/LINHARES
In the hours before
Local storm report, Sep 22, 2:02 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL ODENVILLE 33.69N 86.40W
09/22/2006 E0.75 INCH ST. CLAIR AL EMERGENCY MNGR
PENNY SIZED HAIL REPORTED BY EMA.
&&
KSUMRALLLocal storm report, Sep 22, 2:04 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM FUNNEL CLOUD N PELL CITY 33.56N 86.27W
09/22/2006 ST. CLAIR AL LAW ENFORCEMENT
POLICE OFFICERS REPORTED A FUNNEL CLOUD SPOTTED FROM THE
INTERSECTION OF HWY 174 AND HWY 231 LOOKING NORTH OF PELL
CITY
&&
KSUMRALLLocal storm report, Sep 22, 2:40 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 7 SW VANDIVER 33.38N 86.61W
09/22/2006 SHELBY AL AMATEUR RADIO
LAW ENFORCEMENT REPORTED TORNADO WITH NO VISIBLE DEBRIS
OR DAMAGE.
&&
KSUMRALLLocal storm report, Sep 22, 4:47 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT FRI SEP 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND DMG TALLADEGA 33.43N 86.10W
09/22/2006 TALLADEGA AL LAW ENFORCEMENT
TALLADEGA POLICE DEPARTMENT REPORTED TREES DOWN ON HOME
AT 114 DOGWOOD CIRCLE.
&&
JBWTornado, Blount
- When
- September 22, 5:40 PM CST
- Where
- Blount County, 1 mi SSW of Locust Fork
- Rating
- F2
- Path length
- 0.3 mi
- Path width
- 200 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.883, -86.617
The tornado briefly touched down just south of Locust Fork, along Spunky Hollow Road near Azzilee Circle. A substantial workshop structure collapsed due to wall failure, as the entire roof was removed and pushed off. A home under construction was completely destroyed, and several other homes suffered roof and shingle damage. Several trees were knocked down along the path.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, September 22 to 23, 20064 deaths · $1.1 million · 1 in hail · 24 events
- Tornado in Missouri, September 22, 20065 injured · $7.0 million · F4 · 1 event
- Tornado in Illinois, September 22, 20062 injured · $500,000 · F3 · 1 event
- Tornado in Alabama, September 22, 20063 injured · $1.5 million · F2 · 1 event
- Tornado in Illinois, September 22, 20061 injured · $800,000 · F2 · 1 event
- Hail and Damaging Winds in Arkansas, September 22, 20061 death · 1 injured · $2,000 · 1.25 in hail · 8 events
- Rip Current in North Carolina, September 22, 20061 death · 1 event
- Strong Wind in Texas, September 22, 20061 death · $3,000 · 1 event
- Tornado in Missouri, September 22, 2006$150,000 · F2 · 1 event
- Tornado in Missouri, September 22, 20062 injured · $1.5 million · F1 · 1 event
- Tornado in Alabama, September 22, 2006$75,000 · F2 · 1 event
- Flash Flooding and Hail in Arkansas, September 22 to 23, 2006$3.7 million · 1.75 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533930.